Hail, Dickinson
- When
- July 23, 6:05 PM CST to 6:10 PM CST
- Where
- Dickinson County, 4.25 mi ESE of Arnolds Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.350, -95.050
A few diurnal thunderstorms developed along a surface boundary from southwest Minnesota into northwest Iowa, which had been reinforced by earlier day convection. The strongest storm along the line produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A few diurnal thunderstorms developed along a surface boundary from southwest Minnesota into northwest Iowa, which had been reinforced by earlier day convection. The strongest storm along the line produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 4:45 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 545 PM CDT Tue Jul 23 2024 .KEY MESSAGES... - Isolated to scattered showers and thunderstorms are expected again this afternoon and evening. Severe storms are not expected, but locally heavy downpours, small hail and brief funnels or landspout tornadoes will be possible. - Thick elevated smoke layer will persist through at least Thursday, but the impacts at the surface will be minimal today with only slight impacts to the air quality index (AQI). Some indications that smoke could translate to the surface on Wednesday with only minor impacts expected. - Warm and humid Friday through Tuesday, with continued low chances (<20%) for reaching/exceeding heat advisory criteria. Heat indices should top out in the 90s.&& .DISCUSSION... Issued at 236 PM CDT Tue Jul 23 2024 Morning convection over parts of southwest MN have left an outflow boundary across far eastern SD into parts of northwest IA. By late afternoon a few updrafts could develop along this boundary, but as in past days the environment is very similar which suggests little to no severe weather threat. The main concerns will be brief heavy rain, small hail, winds gusts to 40 mph and lightning. With the lighter winds in the low levels still a threat for a few funnels and possibly a very brief landspout. Tomorrow should be another day with plenty of smoke aloft and maybe a hint of smoke reaching the surface. Some smoke is reaching the surface across parts of ND, but low level easterly flow may aid in keeping this smoke out of most of the area. Tomorrow will also be the first day in awhile that we see a more consistent wind direction (easterly), albeit with winds still mainly less than 10 mph. A very isolated shower or storm will be possible in and around the Sioux City area Wednesday afternoon, otherwise mainly dry conditions are expected. Southwest to northeast oriented upper level ridging develops Thursday and Friday which will bring warm, humid and breezy conditions to the area. Nothing too drastic as heat indices are expected to top out in the 90s with overnight lows in the mid and upper 60s, so typical summertime heat. Dry conditions are expected. By Saturday the ridge tries to break down a touch, but for now it looks like upper level energy mainly rides off to the northwest of the area, so only small chances north of I-90 Saturday night into Sunday. A slightly better wave moves through Sunday so maybe a little better chance for showers and thunderstorms. Some instability and shear will likely exist so if something can develop there would likely be a threat for isolated severe storms. Both the GEFS and EC Ensemble hint at CAPE value potential around or above 2000 J/kg Monday and Tuesday so will need to keep an eye on those days if the projections pan out. For now shear does not look excessive but even 20-30 knots of deep layer shear would support a few severe storms. Stronger westerly flow aloft turns low level winds a bit more south or southwest which should support some warmer temperatures, but obviously this time of year any night time convection can completely throw off the low level flow so 6 to 7 days out the confidence is a little low. Right now will aim for upper 80s to lower 90s Monday and Tuesday with small chances for thunderstorms. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 540 PM CDT Tue Jul 23 2024 Isolated to scattered thunderstorms will be possible through east central SD and southwestern MN through late evening. This activity is expected to remain east of the TAF sites. Winds will become light and variable overnight, and some guidance would suggest MVFR to IFR stratus developing from east central SD into southwestern MN late tonight into Wednesday morning. KFSD will be on the edge of these clouds, with ensembles suggesting a 40-50% probability of these clouds affecting the terminal. Winds increase slightly out of the east/southeast on Wednesday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 239 PM CDT Tue Jul 23 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-241945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 239 PM CDT Tue Jul 23 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are possible into tonight (40-50% chance). The better chances will be along and east of I-29. Severe storms are not expected, but some small hail and occasional funnels or landspout tornadoes could be possible today, along with brief heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wildfire smoke may increase through the middle of the week. Smoke may begin to reach the ground by Wednesday morning, and could further reduce air quality. Temperatures rise into the upper 80s and 90s by Friday and continue through Sunday. Heat index readings may approach the middle to upper 90s at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205732.